Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Suggest treatment for dementia

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2757 Questions
Question
My sister is 65 years old and is having memory lapses and making what I consider to be irrational decisions such as choosing possible vision loss due to her refusal to have cataract surgery. She had a tramatic brain injury about 30 years ago due to an automobile accident. She has always had numerous "phobias". She feels that she is very healthy because she does not eat meat, eats blueberries with her cereal, and has only yogurt (non Greek) for lunch. She feels she gets enough exercise by taking the stairs at her work location where it's one flight of stairs and she is terrified of elevators among other things. She will not see and has never seen a doctor other than when she was in the hospital for her brain injury. The memory loss combined with confusion was progressing slowly until a few weeks ago when Dad died. He had numerous heart issues including 6 bypasses, congestive heart failure, afib,etc. combined with Alzheimer's disease. The cardiac issues have a very strong hereditary influence in our family. Since the death of Dad, her memory, confusion, irrational behavior, etc. has skyrocketed,e.g., a few days ago the family went out for breakfast and within 5 minutes after ordering she forgot what she ordered. The questions I have are (1) what are the possible causes of her behavior? and (2) how do my Mom and me convince her to see a doctor when she thinks she's fine other than she's just getting older and there's no need nor will she see a doctor?
Posted Mon, 14 Jul 2014 in General Health
 
 
Answered by Dr. Srikanth Reddy 4 hours later
Brief Answer:
Dementia could be one major cause

Detailed Answer:
Hello,
Thanks for choosing health care magic for posting your query.
I have gone through your question in detail and I can understand what you are going through.

Your sister seems to be having either a dementia (true) or pseudo-dementia (depression related). 65 years is the age when the dementia generally creeps in. And this does start with trivial memory loss and then gradually progressing to more severe memory losses. And it needs to be treated early.

Donepezil and Memantin are two good drugs for such an illlness.

The other common cause could be depression leading to reduced concentration and perceived memory loss called pseudo dementia. This can be treated with using antidepressants like escitalopram. Other causes could be B12 deficiency or fol ate deficiency etc.


Basically she need to be taken to a psychiatrist or a neurologist for further detailed assessment.


Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy
                                                                                                                                                                                                                                                                                                                                               
Wish you good health,
Kind regards
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor